Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Suffering from obesity with mild mental retardation, having problem in swallowing. Looking for cure

User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 2001
Answered : 502 Questions
Question
sir,
my daughter aged 16 years is suffering from obesty with mild mental retardation. she was to normal school upto age of 14 years. suddenly she started drooling and having problem in swallowing. in january she had suffered a fit and was put on torleva 250 bd. but she got muscles stiffen up and couldn't get straight walking. she was then given daxid 50 1/2 at night. but her position is not improving. she is having problem in eating, swallowing. she keeps on sleeping for most of times. whether it is due to side effects of medicines? is there any substitute for Torleva 250. she had remained admitted in PGI Chd and was administered different medicine such as liofen XR, SYNOPTAL, but she couldn't tolerate same and again kept on Torleva 250 BD and Daxid 50 half at night besides vitamins. now she is having acute problem of swallowing, drooling and sleeping. Her eyeballs kept on moving while she is asleep. even she jerks her stomach time and again. i will upload reports and videos if required.
Posted Thu, 2 Aug 2012 in Brain and Spine
 
 
Answered by Dr. Shiva Kumar R 12 hours later
Hello and thank you for sending your question.

Your question is a good one and I will work on providing you with some information and recommendations regarding what is going on.

From the details provided to me It looks the child with global developmental delay and obesity in the past has progressive neurological problems in the form of seizures, ataxia and bulbar palsy. I personally feel these are not related to the use of Torleva and Daxid.

Regarding the rolling of the eye balls in sleep and the jerks in the stomach could indicate the possibility of disorder called myoclonus. I would like to see the videos to see if I can differentiate from seizures. Other wise you need to get a Video-EEG done to know the nature of these events and to differentiate between epileptic and non-epileptic myoclonus.

Thank you again for submitting your question. I hope you have found my response to be helpful and informative.

If you have additional concerns I would be happy to address them.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.
Above answer was peer-reviewed by
 
Follow-up: Suffering from obesity with mild mental retardation, having problem in swallowing. Looking for cure 2 days later
sir, i am unable to upload video. i am trying my best but being more than 2mb the same is not being uploaded. my query is whether there is other medicines available for this disease and are they more safer. now she continues to sleep up to 5 pm. she had to be awaken for giving medicine and food but she remains in giddiness. Doctors at PGI chandigarh states that it might be cohen syndrome causing pseudo bulbar palsy. what it is and what are chances of recovery and survival.
 
 
Answered by Dr. Shiva Kumar R 12 hours later
Hello

Thanks for the follow up query.

Regarding the video, I feel sorry for the inconvenience. Drowsiness may be a part of the neurological illness she is suffering and I feel it is not due to side effects of the medicines.

Regarding cohen syndrome, it is a genetic disease which usually manifest with obesity, mental retardation and craniofacial dysmorphism. It is a clinical diagnosis based on the physical examination and needs no confirmation. As you genetic disease do not have any cure and treatment we have to treat them as and when the symptoms appear. At preset we don't have cure for this illness.

Thank you again for submitting your question. I hope you have found my response to be helpful and informative.

If you have additional concerns I would be happy to address them.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor